Hail, Knox
- When
- June 18, 3:04 AM CST to 3:05 AM CST
- Where
- Knox County, Abingdon
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 40.800, -90.400
A line of severe thunderstorms produced wind gusts of 60 to 85 mph, large hail, torrential rainfall, and nearly continuous lightning across much of central and southeast Illinois during the early morning of June 18th. The high winds resulted in multiple power outages, downed trees and power lines, and damage to light poles, outbuildings, and several homes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A line of severe thunderstorms produced wind gusts of 60 to 85 mph, large hail, torrential rainfall, and nearly continuous lightning across much of central and southeast Illinois during the early morning of June 18th. The high winds resulted in multiple power outages, downed trees and power lines, and damage to light poles, outbuildings, and several homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 18, 2:29 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 329 AM CDT THU JUN 18 2009 .DISCUSSION... ISSUED 330 AM CDT THU JUN 18 2009 FORECAST CONCERN IS RISK OF SEVERE THUNDERSTORMS TODAY WITH MCS AND FRIDAY WITH COLD FRONT. SPC UPGRADED TO MODERATE RISK FROM I-74 NORTH TODAY AND SLIGHT RISK SOUTH WHILE ALL OF CENTRAL/SE IL IN MODERATE RISK FRIDAY. 00Z SHORT RANGE MODELS STILL NOT HANDLING MESOSCALE FEATURE/MCS ACTIVITY WITH CONVECTION LIKE WITH MCS OVER EASTERN IOWA AND NW IL. 00Z ECMWF MODEL SEEMS TO CAPTURE THIS MCS THE BEST AND USED THIS MODEL THROUGH EARLY NEXT WEEK AND THIS MODEL HAD A BETTER TRACK RECORD PAST SEVERAL DAYS...THOUGH NOT PERFECT. RADAR MOSAIC SHOWS MCS OVER EASTERN HALF OF IA INTO NW IL AS FAR SE AS THE IL RIVER AND MOVING ESE. THIS FUELED BY 35 TO 45 KT SW LOW LEVEL JET AND UNSTABLE AIR MASS MOVING NE FROM MO. A FEW STRONG TO SEVERE THUNDERSTORMS OVER SE IA. VERY ISOLATED SHOWERS AND THUNDERSTORMS SE OF THE IL RIVER. 08Z/3 AM SURFACE MAP SHOWS 1006 MB LOW PRESSURE OVER EASTERN LAKE ERIE WITH ITS FRONTAL BOUNDARY EXTENDING THROUGH SOUTHERN OH/IN/IL AND THEN OVER NE MO AND SOUTHERN NEBRASKA TO 1003 MB LOW PRESSURE IN SW NEBRASKA. A SMALL MCS/CLUSTER OF THUNDERSTORMS WAS NORTH OF WARM FRONT OVER NORTHERN NEBRASKA AND SOUTHCENTRAL SD. DEWPOINTS RANGE FROM THE LOWER 670S FROM PONTIAC AND DANVILLE NE TO NEAR 70F FROM GALESBURG TO LINCOLN TO LAWRENCEVILLE SW. ALOFT A 593 DM 500 MB SUBTROPICAL HIGH WAS OVER LA AND RIDGING INTO MO WHILE 571 DM 500 MB LOW WAS OVER THE SE ONTARIO PENISULA AND STRONG UPPER LEVEL TROF WAS OVER THE ROCKIES. SHORT TERM...TODAY THROUGH SATURDAY NIGHT. THINK MCS WILL MOVE ESE ACROSS CENTRAL/NORTHERN IL THIS MORNING WITH CATAGORICAL POPS FROM PEORIA NORTH WHERE HEAVY RAINS AND A FEW STRONG TO SEVERE STORMS POSSIBLE WITH HAIL AND GUSTY WINDS AND FREQUENT LIGHTNING. POPS TAPER OFF TO 30% FROM JACKSONVILLE TO ROBINSON SOUTH THIS MORNING. MCS SHOULD DIMINISH DURING MIDDAY WITH SOME SUNSHINE APPEARING AND WARMING TEMPS UP INTO THE UPPER 80S AND LOWER 90S WITH WARMEST READINGS SW WHERE AFTERNOON HEAT INDICES AROUND 100F. THIS COMBINED WITH SULTRY DEWPOINTS IN THE LOWER 70S WILL GENERATE A VERY UNSTABLE AIR MASS BY AFTERNOON WITH CAPES OF 4000 J/KG OR HIGHER AND LIFTED INDICES OF MINUS 6 TO 9C. THUNDERSTORMS WILL LIKLEY DEVELOP NE AREAS THIS AFTERNOON AS WARM FRONT LIFTS NE INTO NE IL WHILE JUST SLIGHT CHANCE SW WHERE CAP INCREASING WITH STRONG UPPER LEVEL RIDGE BUILDING INTO SOUTHERN IL. CONVECTION CHANCES SHOULD DIMINISH DURING THE EVENING WITH BEST CHANCES SHIFTING NORTH OF CENTRAL IL WITH FRONTAL BOUNDARY. HAVE GOOD CHANCE OF CONVECTION NORTH OF PEORIA TONIGHT CLOSER TO FRONTAL BOUNDARY AND WHERE MORE MCS ACTIVITY POSSIBLE BUT FURTHER NORTH THAN THIS MORNINGS MCS. MODELS NOW TRENDING A BIT SLOWER WITH COLD FRONT MOVING SE INTO CENTRAL IL FRI AFTERNOON/EVENING. VERY UNSTABLE AIR MASS AGAIN WITH CAPES AGAIN ABOVE 4000 J/KG AND LIFTED INDICES OF MINUS 6 TO 10C. SPC HAS MODERATE RISK OF SEVERE STORMS OVER CENTRAL/SE IL FROM MID AFTERNOON TO MID EVENING FRI FOR MAINLY DAMAGING WIND GUSTS BUT ALSO HAIL AND ISOLATED TORNADOES POSSIBLE. COULD BE A SIGNIFICANT SEVERE WX EVENT FOR CENTRAL IL. HIGHS IN THE UPPER 80S AND LOWER 90S AGAIN FRI WITH LAWRENCEVILLE AT 95F WHERE AFTERNOON HEAT INDICES PEAK FROM 100 TO 104F. CONVECTION CHANCES SHOULD DIMINISH FROM NW TO SE AFTER MIDNIGHT FRI NIGHT AS COLD FRONT MOVES INTO THE OHIO VALLEY BY DAWN SAT AS LOW PRESSURE DEEPENS INTO THE EASTERN GREAT LAKES SAT MORNING. LINGERED JUST A SLIGHT CHANCE OF CONVECTION SAT OVER EASTERN IL THOUGH BEST CHANCES WILL BE EAST OF IL. LONG TERM...SUNDAY THROUGH WEDNESDAY. UPPER LEVEL RIDGE BUILDS BACK INTO IL ON SUNDAY/FATHERS DAY AND 00Z ECMWF MODELS KEEPS CENTRAL/SE IL DRY SUNDAY AND MON. THOUGH 00Z GFS HAS SOME QPF SUNDAY OVER CENTRAL IL WITH A SHORT WAVE RIDGING OVER TOP OF UPPER LEVEL RIDGE. FOLLOWED ECMWF MODEL WHICH KEEPS QPF NORTH OF CENTRAL IL SUNDAY. STILL FAIRLY WARM THIS WEEKEND WITH HIGHS IN MID TO UPPER 80S. HUETTL && .AVIATION... ISSUED 1203 AM CDT THU JUN 18 2009 LOW LEVEL JET BEGINNING TO CRANK UP OVER MISSOURI AND SOUTHERN IOWA AS EVIDENCED BY LATHROP MISSOURI PROFILER. CONVECTION HAS BECOME WIDELY SCATTERED OVER EASTERN IOWA AND WEST CENTRAL ILLINOIS NEAR THE NOSE OF THE JET. ALTHOUGH SOME CONVECTION WILL BE POSSIBLE OVER THE NEXT FEW HOURS...THE BEST CHANCES APPEAR TO BE TOWARD SUNRISE AS MCS CONGEALING OVER WESTERN IOWA APPROACHES. MCS SHOULD BRING A GOOD CHANCE OF TS TO TAF SITES DURING THE MORNING. THE QUESTION IS HOW LONG CONVECTION WILL LINGER. 00Z NAM SUGGESTS THAT PRECIP WILL BE RETROGRADE BACK TO THE WEST IN WEAK MID-LEVEL FLOW. THIS SEEMS UNLIKELY AND WILL END PRECIP FROM WEST TO EAST DURING THE DAY. MCS WILL LIKELY BE ELEVATED AND WILL NOT FOCUS ON WIND SHIFT WITH PASSAGE. WINDS SHOULD BE MOSTLY FROM THE SOUTHWEST. BARKER && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT WED JUN 17 2009 ILZ036-040-041-047>052-061-181200- CASS-CHRISTIAN-FULTON-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT- SHELBY- 317 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTHWEST OF THE AREA...AND MOVE INTO CENTRAL ILLINOIS AFTER MIDNIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. FOR INTERESTS ALONG THE ILLINOIS RIVER...RIVER LEVELS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE FROM HAVANA DOWNSTREAM INTO NEXT WEEK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM COMPLEXES ARE EXPECTED TO MOVE THROUGH THE AREA THURSDAY AND THURSDAY NIGHT. IN ADDITION...A COLD FRONT WILL MOVE DOWN THROUGH THE AREA ON FRIDAY...BRINGING MORE THUNDERSTORMS TO CENTRAL ILLINOIS. DURING THIS PERIOD...THERE IS A SLIGHT RISK THAT ANY OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY RISKS AT THIS TIME. HEAT INDEX VALUES WILL REACH THE MID 90S IN MANY AREAS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT. ILZ027>031-037-038-042-043-181200- DE WITT-KNOX-LOGAN-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 317 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTHWEST OF THE AREA AND MOVE INTO CENTRAL ILLINOIS AFTER MIDNIGHT. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM COMPLEXES ARE EXPECTED TO MOVE THROUGH THE AREA THURSDAY AND THURSDAY NIGHT. IN ADDITION...A COLD FRONT WILL MOVE DOWN THROUGH THE AREA ON FRIDAY...BRINGING MORE THUNDERSTORMS TO CENTRAL ILLINOIS. DURING THIS PERIOD...THERE IS A SLIGHT RISK THAT ANY OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY RISKS AT THIS TIME. HEAT INDEX VALUES WILL REACH THE MID 90S THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-053>057-062-063-181200- CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-MOULTRIE- PIATT-VERMILION- 317 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTHWEST OF THE AREA AND MOVE INTO CENTRAL ILLINOIS AFTER MIDNIGHT. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...THEN SHOULD MAINLY BE NORTH OF I-72 THURSDAY NIGHT. ON FRIDAY...A COLD FRONT WILL MOVE DOWN THROUGH THE AREA...BRINGING MORE THUNDERSTORMS. DURING THIS PERIOD...THERE IS A SLIGHT RISK THAT ANY OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY RISKS AT THIS TIME. AFTERNOON HEAT INDEX VALUES WILL BE IN THE MID 90S ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ066>068-071>073-181200- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 317 PM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP NORTHWEST OF THE AREA AND MOVE INTO SOUTHEAST ILLINOIS TOWARD SUNRISE. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. FOR INTERESTS ALONG THE LITTLE WABASH RIVER...RIVER LEVELS ARE EXPECTED TO RISE ABOVE FLOOD STAGE TODAY AND REMAIN THERE FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. THEN ON FRIDAY...A COLD FRONT WILL MOVE THROUGH THE AREA...BRINGING MORE THUNDERSTORMS. DURING THIS PERIOD...THERE IS A SLIGHT RISK THAT ANY OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY RISKS AT THIS TIME. HEAT AND HUMIDITY WILL CONTINUE THROUGH FRIDAY...WITH AFTERNOON HEAT INDEX VALUES FROM 95 TO AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE OVERNIGHT HOURS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
353 AM CDT THU JUN 18 2009
ILZ027>029-036-181000-
FULTON-KNOX-PEORIA-STARK-
353 AM CDT THU JUN 18 2009
...SIGNIFICANT WEATHER ALERT FOR KNOX...NORTHERN FULTON...PEORIA AND
STARK COUNTIES UNTIL 500 AM CDT...
AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONMOUTH...MOVING EAST AT 50 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ABINGDON...
GALESBURG...
KNOXVILLE...
GILSON...
MAQUON...
WILLIAMSFIELD...
OTHER LOCATIONS AFFECTED INCLUDE...DELONG...DAHINDA...MONICA AND
KICKAPOO.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4115 8967 4056 8969 4058 9046 4109 9045
4116 9044
TIME...MOT...LOC 0853Z 273DEG 42KT 4089 9061
AUTENThe Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 09:03 UTC.
33 thunderstorm wind, 8 hail, 2 lightning. Local standard time, as filed.
Numerous large tree limbs were blown down and shingles were stripped off roofs in Abingdon.
Numerous trees and power lines were blown down.
Numerous trees and power lines were blown down. A metal shed was damaged and awnings were ripped off a pavillion.
Several trees and tree branches were blown down on the north side of Canton. A building at Flynn's Auto Parts was heavily damaged.
Several trees were blown down, including some up to 3-feet in diameter. Several homes and buildings were damaged by falling trees and limbs.
A grain bin was blown down. Numerous trees and power lines were knocked down as well. Most homes in the town of Elmwood experienced damage due to falling trees and limbs.
Large tree branches were blown down.
A 14-inch tree was snapped at the junction of US-150 and IL-6. Numerous other trees were blown down around the city of Peoria. In addition, multiple power outages were reported.
Lightning struck a home between Bloomington and Shirley during the early morning hours of June 18th. The lightning ignited a fire in the top floor of the house. There were no injuries.
Several trees and power lines were blown down.
Small tree branches were blown down.
A power pole was snapped near Zion Lutheran School in Lincoln. A traffic signal was blown down at the intersection of Woodlawn and Madigan. Numerous large trees and limbs were also brought down in the high wind.
Four large tree branches were blown down.
Several trees were blown down.
Numerous trees were blown down at the Clinton Nuclear Plant.
Numerous trees and power lines were blown down. Four cars were damaged by falling trees, and five houses were damaged by falling tree branches.
Numerous tree branches were blown down.
Numerous trees and power lines were blown down.
Numerous trees and power lines were blown down.
Numerous trees and power lines were blown down in Farmer City.
A large tree and power lines were blown down at St. Mary's Hospital in Decatur.
Numerous trees and power lines were blown down.
Numerous tree limbs and power lines were blown down.
Several 4-inch tree limbs were blown down.
A tree was blown onto a house in Tuscola. Numerous power lines were downed around town as well.
Lightning struck an auto repair shop in Tuscola and started a fire. There was no one present in the building when the fire began.
A large tree was blown down.
A tree was blown down in Shelbyville.
A tree was blown down near Lake Mattoon.
Numerous trees and power lines were blown down. A shed was blown apart and siding was torn off a house.
A 1-foot diameter tree was blown down.
Local law enforcement reported several trees blown down across Jasper County. Around 200 Norris Electric customers lost power.
A power pole was blown down in Chrisman.
Tree limbs were blown down on Clearwater Street in Robinson, causing a small fire to a storage building.
Local law enforcement reported several trees blown down across Richland County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176772, 176782, 176789, 176773, 176775, 176790, 178206, 176791, 176792, 176823, 176793, 185762, 176794, 176795, 178207, 176796, 176776, 176777, 176797, 176799, 176821, 176800, 176778, 176802, 176803, 178209, 176804, 176805, 176806, 176780, 176807, 176824, 185772, 176809, 176810, 176781, 176811, 176815, 176812, 176835, and more.